Is hair loss a side effect of botox?

Resorting to Botox injections to smooth out wrinkles has been linked with an extremely undesiderable, and unexpected, side effect: hair loss. In 2012, in fact, a study pointed to a possible correlation between the use of botox for cosmetic purposes and thinning hair, including receding hairline.

    Oceanview MedSpa @Flickr

Used since the 80's in the field in medicine, as an aid against acute wry neck and strabismus (crossed eyes) for its renown muscle paralysing action, botulinum toxin is nowadays best known for its widely diffused use in cosmetic medicine, for the correction of face wrinkles and treatment of sever underarm sweating.

So far, the side effects of this highly toxic molecule reported in the medical literature are rare and transitory. Mostly, such rare cases depended on wrong amounts of the toxin being employed, or its systemic dissemination ultimately harming the body. Amongst the reported side effect of botox used in cosmetic medicine are asymmetry of the face, sagging eyelid and weakness of the small muscles of the hand accompanied by palm hyperhidrosis (sweating palms).

However, in 2012 the alarm was raised of botox injections as being a possible cause of an increase in hair loss, accompanied by an also visibly increasing receding hairline. These symptoms were in fact noticed on a number of patients who had recently undergone anti-wrinkle botulinum treatment.

So far though, results of the study have not confirmed a possible cause-effect correlation between the use of botox and hair loss, thinning and/or receding hairline empirically observed on a number of patients. Because no link has been demonstrated with certainty, none of these hair related episodes is cited in the official medical literature. Nevertheless, this does not erase doubts on whether the use of such a powerful natural toxin can be considered safe when used as a cosmetic, anti-ageing treatment.

United Kingdom - Excite Network Copyright ©1995 - 2016